Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2017, 1:57 PM CDT for Brewster County, Pecos County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2017, 1:57 PM CDT (18:57 UTC)
- Expired
- Apr 16, 2017, 3:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 202 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1063 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613
WUUS54 KMAF 161857
SVRMAF
TXC043-371-162000-
/O.NEW.KMAF.SV.W.0085.170416T1857Z-170416T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
157 PM CDT SUN APR 16 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Pecos County in southwestern Texas...
Northwestern Brewster County in southwestern Texas...
* Until 300 PM CDT
* At 155 PM CDT, a severe thunderstorm was located 21 miles
northeast of Marathon. A second severe storm was located 5 miles
east of Alpine. Storms were moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alpine, Altuda and Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3014 10359 3046 10368 3073 10287 3044 10266
TIME...MOT...LOC 1855Z 269DEG 12KT 3049 10308
HAIL...1.00IN
WIND...60MPH
$$
491 follow-up statement
596
WWUS54 KMAF 161932
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
232 PM CDT SUN APR 16 2017
TXC043-371-162000-
/O.CON.KMAF.SV.W.0085.000000T0000Z-170416T2000Z/
Pecos TX-Brewster TX-
232 PM CDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN PECOS AND NORTHWESTERN BREWSTER COUNTIES...
At 231 PM CDT, a severe thunderstorm was located near Alpine-
Casparis Municipal Airport, or near Alpine, moving northeast at 5
mph. A second severe storm was 4 miles east of Alpine. om highway 67.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Alpine, Altuda and Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3014 10359 3046 10368 3073 10287 3044 10266
TIME...MOT...LOC 1931Z 215DEG 5KT 3046 10364
HAIL...1.00IN
WIND...60MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 12:43 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 16, 12:43 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1243 PM CDT Sun Apr 16 2017 .AVIATION... 18Z TAF issuance. Currently have VFR conditions across the region, which will persist at most terminals through the remainder of the TAF period. Scattered thunderstorms will be possible this afternoon and evening, potentially affecting MAF and FST. Highest confidence is for activity to affect FST around 16/22Z or so however already seeing some light radar returns just south of terminal. For now, have a TEMPO TSRA starting at 22Z but will continue to monitor and amend if needed. Gusty/erratic winds, hail, lightning and heavy rainfall (contributing to low vis) will be possible with any thunderstorm that develops. && PREV DISCUSSION... /issued 345 AM CDT Sun Apr 16 2017/ DISCUSSION... An upper level disturbance moving across the area this morning has caused convection in the Big Bend which is currently crossing into northern Mexico. Remnants of this disturbance will still be around this afternoon causing another round of storms to develop near the time of peak heating. A dryline located from southeast New Mexico to the Big Bend could provide a surface focus for convective initiation and have kept PoPs today along and east of this feature though the highest PoPs are in the Big Bend and lower Trans Pecos where the Davis Mountains will enhance lift. Shear values this afternoon are marginal (20-25kts 0-6km) but CAPE is impressive exceeding 3KJ/Kg so any storms developing could become severe. Monday will see fewer storms as an upper level ridge begins nosing over into West Texas providing a stronger cap. While suppressing convection the ridge will also cause temperatures to rise above normal with many areas reaching the 90s for highs this week. Then models are showing an upper low will move east out of northern California and into the central Rockies by Friday. The path of this low seems too far north to bring a good chance for rainfall but it will push a cold front south dropping temperatures back to near or below normal to end the week. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 83 61 84 60 / 30 30 20 20 Carlsbad 92 54 89 54 / 0 0 0 10 Dryden 85 61 85 61 / 20 60 20 20 Fort Stockton 86 59 84 60 / 30 40 20 10 Guadalupe Pass 85 56 82 58 / 0 0 0 0 Hobbs 84 55 82 56 / 10 10 10 10 Marfa 82 50 82 51 / 30 20 20 10 Midland Intl Airport 84 60 85 61 / 20 30 20 10 Odessa 83 59 84 60 / 20 20 20 10 Wink 89 58 87 59 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27/49
Hazardous weather outlook, Apr 16, 1:29 PM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 129 PM CDT Sun Apr 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 129 PM CDT Sun Apr 16 2017 /1229 PM MDT Sun Apr 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a chance of thunderstorms through tonight, mainly along and east of a Lamesa to Pecos to Marfa line. A few storms could become severe with damaging winds and large hail possible, especially across the Stockton Plateau and Big Bend. Brief heavy rainfall and frequent lightning will also accompany the stronger storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a slight chance of thunderstorms Monday and Monday night across west Texas. A few storms could produce brief strong winds and hail. Brief heavy rainfall and frequent lightning will also accompany the stronger storms. .SPOTTER INFORMATION STATEMENT... There is a 30 percent chance of spotter activation this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:46 PM CDT | Special Weather Statement | MAF | Presidio | 44 min |
| Apr 15, 8:27 PM CDT | Special Weather Statement | MAF | Presidio | 63 min |
| Apr 15, 10:02 PM CDT | Special Weather Statement | MAF | Brewster | 58 min |
| Apr 15, 10:31 PM CDT | Special Weather Statement | MAF | Terrell | 59 min |
| Apr 15, 11:53 PM CDT | Special Weather Statement | MAF | Brewster | 37 min |
| Apr 16, 12:15 AM CDT | Special Weather Statement | MAF | Brewster | 30 min |
| Apr 16, 1:22 AM CDT | Special Weather Statement | MAF | 23 min | |
| Apr 16, 1:52 AM CDT | Special Weather Statement | MAF | 23 min | |
| Apr 16, 2:37 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 53 min |
| Apr 16, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 32 min |
| Apr 16, 3:29 PM CDT | Special Weather Statement | MAF | Jeff Davis | 61 min |
| Apr 16, 3:57 PM CDT | Special Weather Statement | MAF | 63 min | |
| Apr 16, 4:07 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| Apr 16, 5:06 PM CDT | Special Weather Statement | MAF | Ward | 54 min |
| Apr 16, 5:07 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Apr 16, 5:13 PM CDT | Special Weather Statement | MAF | Brewster | 47 min |
| Apr 16, 5:25 PM CDT | Special Weather Statement | MAF | Winkler | 65 min |
| Apr 16, 5:52 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 23 min |
| Apr 16, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 47 min |
| Apr 16, 6:07 PM CDT | Special Weather Statement | MAF | Ector | 53 min |
| Apr 16, 6:08 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Apr 16, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| Apr 16, 6:16 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Apr 16, 6:18 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 57 min |
| Apr 16, 6:25 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 50 min |
| Apr 16, 6:41 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Apr 16, 6:47 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Upton | 43 min |
| Apr 16, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.